Alert archive / Kentucky / Freeze Watches in 2021

Freeze Watch 4, NWS Louisville, KY

November 2, 202149 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this freeze watch at Nov 2, 2021, 2:35 AM CDT for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Nov 4, 2021, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 2, 2021, 2:35 AM CDT (07:35 UTC)
In effect from
Nov 4, 2021, 1:00 AM CDT
Expired
Nov 3, 2021, 2:04 AM CDT
In force
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS73 KLMK 020735
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
335 AM EDT Tue Nov 2 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077-
078-022100-
/O.NEW.KLMK.FZ.W.0007.211103T0400Z-211103T1300Z/
/O.NEW.KLMK.FZ.A.0004.211104T0600Z-211104T1300Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Adair-Russell-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, 
Liberty, Stanford, Columbia, and Jamestown
335 AM EDT Tue Nov 2 2021 /235 AM CDT Tue Nov 2 2021/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
TO 9 AM EDT /8 AM CDT/ WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Morning lows near 30 degrees.

* WHERE...Southern Indiana and most of central Kentucky

* WHEN...Early Wednesday morning and again early Thursday morning. 

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

KYZ061-062-070>076-081-082-022100-
/O.NEW.KLMK.FZ.A.0004.211104T0600Z-211104T1300Z/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Burkesville, and Albany
235 AM CDT Tue Nov 2 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Morning lows near 30 degrees.

* WHERE...South central Kentucky

* WHEN...Early Thursday morning

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
BTN
2 follow-up statements
330 
WWUS73 KLMK 021912
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
312 PM EDT Tue Nov 2 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077-
078-030900-
/O.CON.KLMK.FZ.W.0007.211103T0400Z-211103T1300Z/
/O.CON.KLMK.FZ.A.0004.211104T0600Z-211104T1300Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Adair-Russell-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, 
Liberty, Stanford, Columbia, and Jamestown
312 PM EDT Tue Nov 2 2021 /212 PM CDT Tue Nov 2 2021/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/
TONIGHT TO 9 AM EDT /8 AM CDT/ WEDNESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Morning lows near 30 degrees.

* WHERE...Southern Indiana and most of central Kentucky

* WHEN...Early Wednesday morning and again early Thursday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

KYZ061-062-070>076-081-082-030900-
/O.NEW.KLMK.FR.Y.0009.211103T0400Z-211103T1300Z/
/O.CON.KLMK.FZ.A.0004.211104T0600Z-211104T1300Z/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Burkesville, and Albany
212 PM CDT Tue Nov 2 2021

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
WEDNESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Morning lows near 30 degrees.

* WHERE...South central Kentucky

* WHEN...Early Thursday morning

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
477 
WWUS73 KLMK 030704
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
304 AM EDT Wed Nov 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077-
078-032000-
/O.UPG.KLMK.FZ.A.0004.211104T0600Z-211104T1300Z/
/O.NEW.KLMK.FZ.W.0008.211104T0400Z-211104T1300Z/
/O.CON.KLMK.FZ.W.0007.000000T0000Z-211103T1300Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Adair-Russell-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, 
Liberty, Stanford, Columbia, and Jamestown
304 AM EDT Wed Nov 3 2021 /204 AM CDT Wed Nov 3 2021/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
TO 9 AM EDT /8 AM CDT/ THURSDAY...

* WHAT...Morning lows in the upper 20s to lower 30s this morning
  and mid 20s to around 30 Thursday. 

* WHERE...Southern Indiana and most of central Kentucky.

* WHEN...Early Wednesday morning and again early Thursday 
  morning. 

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KYZ061-062-070>076-081-082-032000-
/O.UPG.KLMK.FZ.A.0004.211104T0600Z-211104T1300Z/
/O.NEW.KLMK.FZ.W.0008.211104T0400Z-211104T1300Z/
/O.CON.KLMK.FR.Y.0009.000000T0000Z-211103T1300Z/
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Burkesville, and Albany
204 AM CDT Wed Nov 3 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
THURSDAY...

* WHAT...Morning lows in the low to mid 30s this morning and upper
  20s to around 30 Thursday.

* WHERE...South central Kentucky.

* WHEN...Early Thursday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

EBW

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this freeze watch went out at Nov 2, 2:21 AM CDT, 14 minutes earlier.

Area forecast discussion, Nov 2, 2:21 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
321 AM EDT Tue Nov 2 2021

.Short Term...(Today and tonight)
Issued at 255 AM EDT Tue Nov 2 2021

Chilly 1032mb high is centered along the Nebraska/Kansas border,
with a ridge axis extending eastward into the Ohio Valley.  Weak
disturbance aloft has generated mid-level clouds and is finally
getting light precip to the sfc. Best radar returns are along/south
of the WK/BG Parkways, but the bark is worse than the bite due to
bright banding.

Once the precip is pushed out by drier air later this morning,
attention shifts to a potential freeze tonight into Wed morning.
Expect light winds with high pressure settling overhead, and
dewpoints in the mid/upper 20s will leave plenty of room for temps
to drop to freezing. One factor weighing against a freeze is
increasing clouds in response to isentropic lift ahead of a southern
stream disturbance, but there will be a window of mostly clear skies
to allow fairly rapid cooling this evening. So while frost is off
the table, there is a good shot at a freeze for all but the southern
two tiers of counties in Kentucky, and we could actually see a hard
freeze along and north of I-64. While the growing season is winding
down for most interests, freezing temps do cause a concern for
livestock, so we will go ahead with a Freeze Warning for much of the
area.

&&

.Long Term...(Wednesday through Monday)
Issued at 316 AM EDT Tue Nov 2 2021

At the beginning of the period, a broad-based upper trough will be
located across the eastern two-thirds of the CONUS. Surface high
pressure will be centered over the upper Midwest states and will be
drifting slowly to the south and east as we progress further into
the forecast period, allowing for light NE flow at the surface. To
our west, an upper shortwave will be swinging around the base of the
trough, bringing precipitation to the southern Plains region.

Temperatures Wednesday night should drop enough to introduce the
possibility of a freeze across all of our CWA. As a result, in
coordination with PAH, a freeze watch has been issued for Wednesday
night into Thursday morning. While calm or very light winds will
favor maximum nighttime cooling, areas south of the Parkways may not
reach freezing conditions depending on the prevalence of cloud
cover. Will adjust watch area as new guidance comes in later today.

The only threat for precipitation to our area in the long range
comes Wednesday night into Thursday as the aforementioned shortwave
over the southern Plains pushes eastward. GFS guidance brings
precipitation close to our southernmost counties, while ECMWF and
Canadian solutions suppress any precipitation well to the south of
the area. Additionally, WPC Cluster Analysis shows only 10 percent
of ECMWF/GFS/CMC ensemble members bringing measurable precip into
our CWA. For now, will keep a slight chance for precip on the
southernmost fringe of the CWA, although PoPs may need to be
eliminate altogether for Wednesday night into Thursday morning.

After Thursday, things look dry throughout the rest of the period.
Saturday night into Sunday morning, ECMWF guidance brings an upper
shortwave through the region, but available moisture should be
limited; nevertheless, will continue to monitor for a brief chance
of precipitation. Otherwise, temperatures will be below normal for
the first half of the period, with upper 20s and lower 30s expected
for lows Wed/Thu/Fri night, which will likely bring an end to the
growing season across central Kentucky and southern Indiana. Highs
will be in the lower 50s for the beginning of the period, and
temperatures generally will gradually warm through the weekend into
the first part of next week as an upper ridge and associated low-
level southerly flow return temperatures to more seasonal levels.

&&

.Aviation...(06Z TAF Issuance)
Issued at 105 AM EDT Tue Nov 2 2021

A weak disturbance aloft is squeezing out just enough mid-level
moisture to barely overcome a dry low-level air mass, so we're
seeing quite a bit of virga across the Ohio Valley tonight with some
patchy light rain actually reaching the sfc.

Better than advertised southward progress should get most of the
light rain through all but BWG by sunrise, and out of the area
completely by mid-morning. Not expecting any restriction to vis, and
while there is a window for MVFR ceilings we should stay above 2000
feet. Should be VFR across the board by late morning, with clearing
during the afternoon. NNW winds persist through the period, with
speeds below 10 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CSG
Aviation...RAS
Hazardous weather outlook, Nov 1, 2:27 PM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
327 PM EDT Mon Nov 1 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
327 PM EDT Mon Nov 1 2021 /227 PM CDT Mon Nov 1 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DM/JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:35 AM CDTFreeze WarningLMKAdair, Anderson, Bourbon, Boyle, Breckinridge, Bullitt and 32 more29 hr
Nov 2, 2:12 PM CDTFrost AdvisoryLMKAllen, Barren, Butler, Clinton, Cumberland, Edmonson and 5 more18 hr

Nearby

Freeze Watches in Kentucky, 2021Freeze Watches in Indiana, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.